Alert archive / New Mexico / High Wind Warnings in 2020

High Wind Warning 51, NWS Midland/Odessa, TX

December 10, 2020Eddy County, New Mexico; Culberson County, Texas

NWS Midland/Odessa, TX issued this high wind warning at Dec 10, 2020, 1:09 PM MST for Eddy County, New Mexico; Culberson County, Texas. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 10, 2020, 1:09 PM MST (20:09 UTC)
Expired
Dec 11, 2020, 2:45 AM MST
In force
14 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2020-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2020-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3154 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

316 
WWUS74 KMAF 102009
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
209 PM CST Thu Dec 10 2020

NMZ027-TXZ270-271-111100-
/O.UPG.KMAF.HW.A.0031.201211T1500Z-201212T0300Z/
/O.NEW.KMAF.HW.W.0051.201210T2009Z-201212T0300Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
109 PM MST Thu Dec 10 2020

...HIGH WIND WARNING IN EFFECT UNTIL 8 PM MST FRIDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...Now until 8 PM MST Friday.

* IMPACTS...High winds could make driving difficult for motorists
  driving high profile vehicles such as campers, vans, and tractor
  trailers. Severe turbulence near the mountains will be 
  hazardous for low flying light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

TXZ277-111100-
/O.CON.KMAF.HW.A.0031.201211T1500Z-201212T0300Z/
Davis Mountains-
Including the city of Fort Davis
209 PM CST Thu Dec 10 2020

...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

* WHAT...West winds 35 to 45 mph with gusts up to 60 mph 
  possible.

* WHERE...The Davis Mountains.

* WHEN...From Friday morning through Friday evening.

* IMPACTS...Winds will be particularly hazardous at higher 
  elevations where the strongest winds are likely to occur. Be 
  especially careful driving in these mountainous areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
1 follow-up statement
627 
WWUS74 KMAF 110945
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
345 AM CST Fri Dec 11 2020

NMZ027-TXZ270-271-120300-
/O.CAN.KMAF.HW.W.0051.000000T0000Z-201212T0300Z/
/O.NEW.KMAF.HW.W.0052.201211T1000Z-201212T0300Z/
/O.NEW.KMAF.HW.A.0032.201213T0700Z-201213T1300Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
245 AM MST Fri Dec 11 2020

...HIGH WIND WARNING IN EFFECT UNTIL 8 PM MST THIS EVENING...
...HIGH WIND WATCH IN EFFECT LATE SATURDAY NIGHT...

* WHAT...For the High Wind Warning, west winds 30 to 45 mph with
  gusts up to 60 mph expected. For the High Wind Watch, west 
  winds 30 to 40 mph with gusts up to 60 mph possible.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...For the High Wind Warning, until 8 PM MST this evening. 
  For the High Wind Watch, late Saturday night.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.  Severe turbulence near the mountains will be 
  hazardous for low flying light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches.  If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

TXZ277-120300-
/O.UPG.KMAF.HW.A.0031.201211T1500Z-201212T0300Z/
/O.NEW.KMAF.WI.Y.0022.201211T1500Z-201212T0300Z/
Davis Mountains-
Including the city of Fort Davis
345 AM CST Fri Dec 11 2020

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 9 PM CST
THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Davis Mountains.

* WHEN...From 9 AM this morning to 9 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.  
  Tree limbs could be blown down and a few power outages may 
  result.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle.  Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Dec 10, 10:39 AM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Dec 10, 10:39 AM MST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1139 AM CST Thu Dec 10 2020

.DISCUSSION...

See the 18Z Aviation Discussion below.

&&

.AVIATION...

A system is set to roll in this afternoon bringing precip for
KMAF & KFST between 01Z to 06Z and TEMPO MVFR conditions. Winds
will continue out of the SW with afternoon gusts for all sites
till 04Z. Mid to high clouds will push into the area associated
with this system and KHOB could see low CIGs early tomorrow
morning, but confidence is too low to include them in the current
TAF cycle.

&&

PREV DISCUSSION... /issued 345 AM CST Thu Dec 10 2020/

DISCUSSION...

Latest wv imagery shows a cutoff low over Baja Del Norte with
a plume of Pacific moisture streaming into AZ. This low is
expected to transition into an open wave and lift into the Four
Corners region later this afternoon. West TX and SE New Mexico
will be under increasing sw flow aloft ahead of the approaching
shrtwv trof. After a clear start to the morning, we should begin
to see increasing cloud coverage today from W-E. High temperatures
will be cooler because of these clouds in SE New Mexico, but the
Permian Basin and Lower Trans Pecos should still make it into the
upper 70s this afternoon. Southwesterly sfc winds will also increase,
especially across the western CWA where a well pronounced thermal
gradient will develop between 21Z-00Z. A few high based showers
may enter the region during this period which could act to enhance
wind speeds near the sfc. GDP could near high wind criteria for a
brief period.

Later tonight is when the main show begins as large scale lift
assocd with the shrtwv trof arrives. Models are in fairly good
agreement that a swath of precipitation will develop near the Davis
Mtns and scoot off to the NE. Model QPF still differs however, but
some locations across the Permian Basin or Lower Trans Pecos could
pick up a quick 0.10"-0.20". Rain showers will clear the eastern CWA
before sunrise Friday.

On Friday, a strong 40-50 kt 700hpa jet will round the base of the
departing upper-level trof and rake the mountains areas in West
Texas. Latest guidance, particularly the MAV, indicates sustained
winds 35+kts w/higher gusts will develop near the higher elevations
of the Guadalupe, Delaware, and Davis Mtns Friday afternoon. A
High Wind Watch has been issued for these areas. Temperatures will
be cooler on Friday, but still slightly above normal in the wake
of a Pacific Front.

A weak cold front will reach the area Saturday morning. This front
will knock temperatures back to near normal before a stronger cold
front arrives early Sunday morning. The front on Sunday will bring
much cooler air into our region along with a bought of gusty winds.
Temperatures will remain seasonably cool through the beginning of
next week with dry weather expected.

-Salerno

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     79  48  65  33 /   0  40   0   0
Carlsbad                       68  42  66  29 /  20  20   0   0
Dryden                         79  52  76  43 /   0  30   0   0
Fort Stockton                  80  48  68  39 /  10  50   0   0
Guadalupe Pass                 61  39  55  33 /  40  30   0   0
Hobbs                          70  41  60  30 /  10  30   0   0
Marfa                          72  38  60  27 /  10  40   0   0
Midland Intl Airport           78  47  66  33 /   0  50   0   0
Odessa                         76  46  66  33 /   0  40   0   0
Wink                           77  45  67  32 /  10  40   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Watch from Friday morning through Friday evening for
     Guadalupe Mountains of Eddy County.

TX...High Wind Watch from Friday morning through Friday evening for
     Davis Mountains-Guadalupe Mountains Above 7000 Feet-
     Guadalupe and Delaware Mountains.

&&

89/72
Hazardous weather outlook, Dec 10, 1:12 AM MST, 11 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
212 AM CST Thu Dec 10 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-110815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
212 AM CST Thu Dec 10 2020 /112 AM MST Thu Dec 10 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A high wind watch is effect for the Guadalupe and Davis Mountains
for Friday when gusts of 60-65 mph are possible.

High winds are possible through Guadalupe Pass on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 1:22 AM MSTHigh Wind WatchMAFEddy25 hr

Nearby

High Wind Warnings in New Mexico, 2020High Wind Warnings in Texas, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.